Alert archive / California / Frost Advisories in 2019

Frost Advisory 29, NWS Eureka, CA

October 13, 2019Mendocino County, Trinity County, California

NWS Eureka, CA issued this frost advisory at Oct 13, 2019, 2:40 PM PDT for Mendocino County, Trinity County, California. It took effect at Oct 14, 2019, 3:00 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2019, 2:40 PM PDT (21:40 UTC)
In effect from
Oct 14, 2019, 3:00 AM PDT
Expired
Oct 14, 2019, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 100 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.7 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2019-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2019-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1840 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WWUS76 KEKA 132140
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
240 PM PDT Sun Oct 13 2019

CAZ107>111-141600-
/O.NEW.KEKA.FR.Y.0029.191014T1000Z-191014T1600Z/
Northern Trinity-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
240 PM PDT Sun Oct 13 2019

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM MONDAY...

* WHAT...Temperatures of 33 to 38 degrees will result in frost 
  formation.

* WHERE...Trinity County, Mendocino Coast, Northwestern Mendocino
  Interior and Northeastern Mendocino Interior.

* WHEN...From 3 AM to 9 AM Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$
1 follow-up statement
586 
WWUS76 KEKA 141317
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
617 AM PDT Mon Oct 14 2019

CAZ107>111-141600-
/O.CON.KEKA.FR.Y.0029.000000T0000Z-191014T1600Z/
Northern Trinity-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
617 AM PDT Mon Oct 14 2019

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures of 33 to 38 degrees will result in frost 
  formation.

* WHERE...Trinity County, Mendocino Coast, Northwestern 
  Mendocino Interior and Northeastern Mendocino Interior.

* WHEN...From 3 AM to 9 AM Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Oct 13, 4:42 AM PDT, 9 hours 58 minutes earlier.

Area forecast discussion, Oct 13, 4:42 AM PDT, 9 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
442 AM PDT Sun Oct 13 2019

.SYNOPSIS...Mild and dry conditions will persist through Tuesday,
with period of coastal clouds and fog and interior valley low
temperatures expected. Waves of rain showers are expected in many
areas from Wednesday through the end of the week.

&&

.DISCUSSION...Despite increasing high level cloud cover overnight,
efficient radiational cooling once again allowed temperatures to
fall into the low to mid 30s across many interior valleys early
this morning. However, while a select few observations fell to
near or slightly below freezing, most valley areas remained
within the 33 to 37 degree range and did not get quite as cold as
some previous nights this week. Some patchy marine fog did develop
in a few very low lying areas along the immediate coast as well,
although visibilities have not been quite as low as they were the
previous night. Meanwhile, mid and upper elevations remained
relatively warm and dry as the effects of an approaching cold
front have not quite been fully felt just yet.

This front is currently located just offshore, and is
simultaneously weakening and slowly marching toward the coast.
While increasing cloud cover can be expected with this front today,
rain is not anticipated. Otherwise, just about all that can be
expected will be slightly cooler afternoon temperatures today,
and even this will be barely noticeable. Mild and dry conditions
will then continue Monday and likely Tuesday as well, with patchy
frost expected in the mornings across interior valleys.

A pattern change will open the door for rain from the middle to
the end of the week, as multiple cold fronts are expected to move
through the area. While deterministic runs have wobbled a bit on
the day to day details and continue to do so, ensemble guidance
has somewhat consistently indicated that Wednesday will be the
first realistic opportunity for rain across the region. While it
does not appear that this rain will be particularly heavy, it does
look like most areas will see at least light accumulations, with
a clear preference for northern areas like Del Norte and Humboldt
counties. Beyond Wednesday, a relative lull in precipitation rates
is expected in between cold fronts, the second of which will
likely move through the area sometime Friday, and may be followed
by yet another front later in the weekend. Again, timing details
regarding these individual details remains nebulous, but
confidence is high that multiple waves of rain will move through
the area. /BRC

&&

.AVIATION...Cloud cover has increased across the northern part of
the area overnight as a weak front moves through Northwest
California. These mid to high clouds will persist through mid-
morning as the weak front continues to move out the area. Both
coastal terminals were VFR overnight, though both hi-res and
statistical guidance suggests some MVFR conditions will develop
later this morning and persist through around midday. Mostly clear
skies and VFR conditions are expected this afternoon along the
coast. Guidance has IFR to LIFR conditions developing this evening
at both coastal terminals. Elsewhere, VFR conditions are expected
to prevail.

&&

.MARINE...Northerlies will increase today, peak this evening, and
wane through Monday. A Small Craft Advisory is in place from
around midday today through 3 pm tomorrow for the moderate
northerlies and building short-period seas. Southerlies will
develop ahead of an approaching cold front on Tuesday, with
northerlies eventually redeveloping across all zones by Friday
afternoon. A couple of northwest swells will impact the coastal
waters over the next week. The first northwest swell will linger
over the next day or so, with another more robust northwest swell
expected to move through the waters starting overnight on Tuesday.
The latter swell will be large, with wave heights topping out
around 17 feet on Thursday. Otherwise, a southwest swell will
linger for portions of the next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PDT this morning for CAZ104-106>113.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 1 PM this afternoon to 3 PM PDT Monday
     for PZZ470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 13, 9:01 AM PDT, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
901 AM PDT Sun Oct 13 2019

CAZ101>103-105-141615-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-
901 AM PDT Sun Oct 13 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-106>113-141615-
Southwestern Humboldt-Southern Humboldt Interior-Northern Trinity-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
901 AM PDT Sun Oct 13 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Temperatures tonight will be similar to last night, and patchy frost
will be possible once again.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

Nearby

Frost Advisories in California, 2019Every frost advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.